Contact us for more details

Medications and Your Balance

By April 23, 2014Archives

PT Sue Logo

Medications are usually very necessary to correct or control specific problems in your body. There can be several problems in your body necessitating the use of multiple drugs. Some medications by themselves causes dizziness and/or balance loss but it is the combination of taking multiple drugs together that can really cause an increase balance loss, resulting in an increased fall/ fracture risk. This risk increases normally with age for a variety of physical and mental reasons but increases more when you add a combination of medications since medications are broken down differently as you age and have more medical problems.

Common problems resulting from medication interaction may include such symptoms as: vision changes, dizziness and/or light-headedness, drowsiness, and impaired alertness or judgment. Some medications can cause damage to the inner ear which can result in temporary or permanent balance loss.
According to the Centers of Disease control and Prevention, here are just some of the types of common drugs that can affect balance:

    • Antidepressants
    • Anti-anxiety drugs
    • Anti-histamines prescribed to relieve allergy symptoms
    • Blood pressure and other heart medications
    • Pain relievers, both prescribed and over-the-counter forms
    • Sleep aids, both prescribed and over-the-counter forms
    • Blood thinners, such as Coumadin

It is best to check with your primary physician when a new medication is ordered and have him review all of your medications, including dosage and frequency. Also, never stop a medication without conferring with your primary physician. Another great source of knowledge regarding drug interaction is your pharmacist.

There are some basic recommendations to consider to be safe with your medications and to try to control negative interactions:

  • When you receive a new medication from your doctor, write down the name of the drug, the purpose of the drug, and the doctor’s recommendation of dosage and frequency of use. Then, when you fill the order, make sure it is the same medication that the doctor ordered.

 

  • Make sure you take all medications, prescribed and over–the-counter exactly as directed on the label in dosage and frequency.

 

  • Avoid alcohol, or clarify with your doctor and/or pharmacist if it is safe to consume alcohol and how much. Alcohol, combined with certain medications, prescribed and over-the-counter, can cause serious damage to the liver, elevated blood pressure, blood thinning issues as well as other complications.

 

  • Monitor all medications for side effects

Ask your physician and/or pharmacist if the medications can be taken with food and at a non-food time. Certain foods can definitely interfere with the functioning of the drug.

Please feel free to contact me if you have any questions at my web site, ptsue.com; my office (951)369-6507; or my email, askptsue@gmail.com. My goal is to help seniors keep healthy and moving. I welcome all questions and/or comments.

Image Credit – http://www.4therapy.com/sites/default/files/imagecache/normal/article/pills.jpg

[gravityform id=”2″ name=”For More Information”]

Sharing is caring!

Join the discussion 2 Comments

Leave a Reply

LivHOME

Author LivHOME

More posts by LivHOME